Kansas, 2004

Hail and Damaging Winds in Kansas, June 17, 2004

June 17, 2004 · NWS DDC · 21 events in 8 counties and zones

16 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 1:45 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 17, 1:45 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT THU JUN 17 2004

.DISCUSSION...

DAYS 1-2...
ANOTHER NIGHT - ANOTHER MCS.

THE DIAGNOSTICS ARE PRETTY CLEAR TODAY THAT ANOTHER MCS IS ON TRACK
FOR THE CWA TONIGHT. UPPER AIR ANALYSIS SHOWS THE WARM ISENTROPIC
LIFT WORKING NORTHWARD AGAIN FROM THE PANHANDLES AS THE FRONT
RETURNS INTO SOUTHWEST KANSAS. MEANWHILE, AN UPPER LEVEL SHORT WAVE
TROUGH ON SATELLITE WATER VAPOR IMAGERY IS MOVING ACROSS THE
COLORADO ROCKIES AND LOWERING LEE SLOPE PRESSURES. SURFACE WINDS ARE
JUST BEGINNING TO RESPOND ACROSS SOUTHWEST KANSAS. BY LATE AFTERNOON
I EXPECT TO SEE THE FRONT WEST TO EAST ACROSS MY CWA AND 60S SURFACE
DEWPOINTS AGAIN STACKING UP AGAINST THE HIGH TERRAIN TO THE WEST AND
ACTING AS A FOCUS FOR MORE SEVERE THUNDERSTORMS IN SOUTHEAST
COLORADO WHICH SHOULD TRANSITION INTO ANOTHER MCS AS IT TRACKS EAST
ALONG THE FRONT INTO KANSAS TONIGHT. PRETTY MUCH EVERYWHERE SHOULD
SEE MEASURABLE RAINFALL SO HAVE GONE WITH HIGH POPS FOR TONIGHT.
ADDITIONALLY, THE MCS SHOULD BECOME MAINLY A WIND MACHINE THOUGH
THERE MAY BE SOME HAIL EARLIER IN ITS EVOLUTION.

MODEL INITIALIZATIONS LOOK PRETTY GOOD WITH THE MESOETA NICELY
CAPTURING THE IDEA OF AN MCS TONIGHT FOLLOWED BY A SLUG OF
SUBSIDENCE IMMEDIATELY IN ITS WAKE. WILL BUY THAT SOLUTION SINCE I
DOUBT I CAN DO MUCH BETTER. THE OTHER MODELS REPEAT THIS PROCESS
GAIN EVERY NIGHT THOUGH EACH MODEL RUN AND EACH SEPARATE MODEL
DIFFERS AS TO WHEN AND WHERE THE MCS WILL FIRE UP AND MOVE. HAVE TO
BELIEVE THE SINKING COLD FRONT WILL BE A BIT FARTHER SOUTH BY
TOMORROW MORNING THAN IT WAS THIS MORNING AND WILL EXPECT THE FRIDAY
NIGHT MCS TO CLIP OUR SOUTHWEST CORNER COUNTIES.

FOR TEMPERATURES, HAVE AGAIN LOWERED HIGHS A BIT DUE TO THE HIGH
MOISTURE CONTENT OF THE AIR, THE COLD OUTFLOW FOR STORMS, AND THE
RESIDUAL CLOUD. LITTLE ELSE CHANGED IN THE GOING GRIDS.

DAYS 3-7...
THE OPERATIONAL MEDIUM RANGE MODELS TRY TO RAPIDLY DE-AMPLIFY THE
FLOW OVER THE CONUS BY EARLY IN THE PERIOD.  LOOKING AT THE
INITIALIZATION OF THE JET ON THE BACKSIDE OF THE CURRENT TROUGH IN
THE GULF OF AK, HOWEVER, SHOWS THAT THE GFS AND UKMET ARE BOTH 30 OR
MORE KTS OFF.  GIVEN THIS AND THE CURRENT PATTERN OF TROPICAL
CONVECTION, AM CONCERNED THAT THE DE-AMPLIFICATION OF THE FLOW MAY
BE A BIT SLOWER THAN THE MODELS ARE CALLING FOR.  LEANING TOWARDS
THE CDC RE-FORECAST ENSEMBLES, WHICH SHOW STRONGER AMPLIFICATION OF
THE SHORTWAVE TROUGH DIGGING INTO THE CENTRAL CONUS SUNDAY AND
MONDAY.  WITH THE TROUGH DIGGING DOWN, A FRONTAL BOUNDARY SOMEWHERE
IN THE AREA, AND MOIST UPSLOPE FLOW THINK THERE WILL BE AT LEAST
SOME CHANCE FOR LATE AFTERNOON/EVENING CONVECTION, SO BUMPED UP
PRECIP CLOSER TO CLIMO VALUES SUNDAY NIGHT AND MONDAY NIGHT.  TEMPS
FOR THOSE DAYS ARE ALREADY SLIGHTLY BELOW CLIMO, SO WILL KEEP THOSE
WITH MINOR TWEAKS.  AFTER THAT, BELIEVE THAT THE PATTERN SHOULD
START TO BECOME MORE ZONAL BY MID WEEK, SO CONTINUED WITH THE
WARMING TREND WE HAD GOING.  MINOR TWEAKS ELSEWHERE IN THE
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 60 73 57 74 /100 10 50 00
GCK 58 73 56 73 / 80 10 80 00
EHA 57 77 57 76 / 80 20 90 00
LBL 59 77 58 75 / 80 30 90 20
HYS 58 72 57 73 / 90 20 40 00
P28 63 78 63 76 /100 40 80 40
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

&&

JOHNSON/RITTERLING
Hazardous weather outlook, Jun 17, 2:01 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT THU JUN 17 2004

KSZ030-031-045-046-064>066-078>081-088>090-180900-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-NESS-PAWNEE-
PRATT-RUSH-STAFFORD-TREGO-
301 PM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

IN A NEAR REPEAT OF YESTERDAY EVENING SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER EASTERN COLORADO THIS AFTERNOON AND MOVE
EASTWARD INTO SOUTHWEST KANSAS. THE AIRMASS IN PLACE ACROSS THE
REGION IS EXTREMELY UNSTABLE AND VERTICAL WIND PROFILES SUGGEST THE
STORMS WILL BEGIN BY PRODUCING HAIL AND POSSIBLE A TORNADO. THEY
SHOULD THEN TURN INTO A MAJOR THUNDERSTORM COMPLEX AND ROAR
EASTWARD ACROSS THE AREA. THE COMPLEX SHOULD REACH ASHLAND...DODGE
CITY...JETMORE...NESS CITY AND WAKEENEY BY AROUND 900 PM CDT. THE
MAIN DANGER WILL BE DAMAGING WINDS AND VERY HEAVY RAINS MUCH LIKE
THE PREVIOUS NIGHT. LOCALLY HEAVY RAINS COULD PRODUCE SOME FLOODING
PROBLEMS IN PLACES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT ALONG AND EAST OF A DODGE CITY
LINE BEGINNING AROUND 800 TO 830 PM CDT.

KSZ043-044-061>063-074>077-084>087-180900-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MEADE-MORTON-SCOTT-
SEWARD-STANTON-STEVENS-
301 PM CDT (201 PM MDT) THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

IN A NEAR REPEAT OF YESTERDAY EVENING SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER EASTERN COLORADO THIS AFTERNOON AND MOVE
EASTWARD INTO SOUTHWEST KANSAS. THE AIRMASS IN PLACE ACROSS THE
REGION IS EXTREMELY UNSTABLE AND VERTICAL WIND PROFILES SUGGEST THE
STORMS WILL BEGIN BY PRODUCING HAIL AND POSSIBLE A TORNADO OR TWO.
THEY SHOULD THEN TURN INTO A MAJOR THUNDERSTORM COMPLEX AND ROAR
EASTWARD ACROSS THE AREA MUCH LIKE THE PREVIOUS NIGHT. THE STORMS
ARE EXPECTED TO MOVE INTO WESTERN KANSAS FROM COLORADO AROUND 6 TO 7
PM CDT. LOCALLY HEAVY RAINS COULD PRODUCE SOME FLOODING PROBLEMS IN
PLACES.

TORNADO WATCH 490 IS IN EFFECT FOR THE AREA UNTIL 800 PM MDT - 900
PM CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING BEGINNING
AROUND 600 PM CDT AT THE COLORADO STATE LINE.

JOHNSON

In the hours before

Local storm report, Jun 17, 1:28 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
228 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     3 N KENDALL             37.98N 101.54W
06/16/2004                   HAMILTON           KS   EMERGENCY MNGR

            18 POWER POLES BROKEN OFF

0904 PM     TSTM WND GST     SHIELDS                 38.62N 100.45W
06/16/2004  70 MPH           LANE               KS   PUBLIC

0915 PM     TSTM WND DMG     3 NW BROWNELL           38.67N 99.78W
06/16/2004                   NESS               KS   PUBLIC

            3 INCH DIAMETER TREE BRANCHES DOWN

&&

JOHNSON

The radar

The Dodge City radar (KDDC), 184 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Stanton

When
June 17, 5:20 PM CST
Where
Stanton County, 8 mi W of Manter
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -102.033

Hail, Stanton

When
June 17, 5:28 PM CST
Where
Stanton County, 3 mi W of Manter
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -101.933

Hail, Stanton

When
June 17, 5:30 PM CST
Where
Stanton County, 2 mi NW of Manter
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.533, -101.917

Hail, Stanton

When
June 17, 5:38 PM CST
Where
Stanton County, Manter
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -101.883

Hail, Morton

When
June 17, 5:40 PM CST
Where
Morton County, 12 mi NNW of Elkhart
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -101.983

Hail, Grant

When
June 17, 5:48 PM CST
Where
Grant County, 6 mi S of Ulysses
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.500, -101.367

Hail, Stanton

When
June 17, 5:51 PM CST
Where
Stanton County, 1 mi W of Johnson
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -101.767

Hail, Morton

When
June 17, 5:53 PM CST
Where
Morton County, 11 mi E of Richfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -101.583

Hail, Morton

When
June 17, 6:02 PM CST
Where
Morton County, 10 mi NE of Richfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.367, -101.650

Hail, Stevens

When
June 17, 6:05 PM CST
Where
Stevens County, 18 mi NW of Hugoton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -101.583

Thunderstorm Wind, Stevens

When
June 17, 6:05 PM CST
Where
Stevens County, 18 mi NW of Hugoton
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.367, -101.583

Hail, Morton

When
June 17, 6:05 PM CST
Where
Morton County, 13 mi NE of Richfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.400, -101.617

Hail, Grant

When
June 17, 6:20 PM CST
Where
Grant County, 9 mi S of Hickok
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -101.233

Hail, Grant

When
June 17, 6:30 PM CST
Where
Grant County, 8 mi SE of Hickok
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -101.133

Hail, Grant

When
June 17, 6:32 PM CST
Where
Grant County, 4 mi E of Ulysses
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.583, -101.300

Thunderstorm Wind, Seward

When
June 17, 6:35 PM CST
Where
Seward County, Liberal Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.050, -100.967

Thunderstorm Wind, Seward

When
June 17, 6:40 PM CST
Where
Seward County, 15 mi NW of Liberal
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.183, -101.133

Hail, Seward

When
June 17, 6:42 PM CST
Where
Seward County, 19 mi NE of Liberal
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.233, -100.683

Hail, Haskell

When
June 17, 6:45 PM CST
Where
Haskell County, Satanta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -100.983

The hail covered the ground 2 inches deep

Thunderstorm Wind, Meade

When
June 17, 7:05 PM CST
Where
Meade County, 19 mi SW of Meade
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.083, -100.583

Thunderstorm Wind, Barber

When
June 17, 10:32 PM CST
Where
Barber County, Medicine Lodge Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.267, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407916, 5407917, 5407918, 5407919, 5407920, 5407921, 5407922, 5407923, 5407924, 5407925, 5407926, 5407927, 5407928, 5407929, 5407930, 5407931, 5407932, 5407933, 5407934, 5407935, 5407936.